From Lizella, Georgia, USA:
My 15-year-old daughter has type 1 diabetes and PCOS. She is on an insulin pump and she also takes 1500 mg of Metformin ER daily for insulin resistance caused from the PCOS. She was on the Ortho Evra patch for the PCOS but, this week, she switched to the Depo-Provera shot. Within hours of taking the shot, her blood sugar became high and has stayed that way. We can't get her below 300 mg/dl [16.7 mmol/L]. They changed her pump basal rates and her insulin to carbohydrate ratio as well as her sensitivity factor. We are correcting her blood sugar every two hours through an injection and her blood sugar remains between 300 and 600 mg/dl [16.7 and 33.3 mmol/L]. Did the shot cause her blood sugar to increase? How long will this last?
Yes, it is likely the progesterone with which she was injected has caused her to be even more insulin resistant. The Provera is a long-acting form and will last weeks. I anticipate that your daughter's basal rates and bolus doses will have to be increased to address this. It will be up to her doctor and the patient (with help from mom and dad) as to whether she wants to continue the progesterone or try something else. This is a known side effect of all types of progesterones. They are known to cause insulin resistance.
|Return to the Top of This Page|
Last Updated: Tuesday April 30, 2013 15:23:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.